The text (pg. 108) describes the phenomenon of “therapeutic index.” Addiction to barbiturates can be critical in terms of lethality as measured by the therapeutic index. Provide an example, which explains how this phenomenon might lead to an accidental overdose. Why is this factor more critical with barbiturates than with other classes of depressant drugs? For follow-up discussion, respond to at least two of your peers.
The therapeutic index is the lethal dose for 50% of mice/the effective dose for 50% of the mice. Because the lethal does should always be higher than the effective dose, the therapeutic index should always be higher than 1 (Hart, 2012). The higher the therapeutic index, the safer the drug is. For example, valium can have a therapeutic index of 770. That means that a person would have to take 770 times the amount it would take for sedation in order to take a lethal dose.
Barbiturates alter central nervous system activity. According to Barbiturates Overdose, barbiturates have a very narrow therapeutic range. In other words, the drug can be dangerous if you take an amount not much greater than the standard dosage amount (Barbiturate Overdose, 2013). This makes it much easier to overdose.
For example, let’s say a person takes a Nembutal to calm his anxiety down. He also has a couple of drinks. Then he is still feeling anxious so he takes another Nembutal. Then without giving the Nembutal enough time to kick in, he takes another four because he is impatient and wants it to start working. The standard dosage was one pill and he took six. This was six times the standard dosage amount and the therapeutic index was six. This leads to an overdose.
Barbiturate Overdose. (2013). Retrieved from http://www.drugaddictiontreatment.com/types-of-addiction/prescription-drug-addiction/barbiturate-overdose/
Hart, C. L., & Ksir, C., (2012). Drugs, society, and human behavior (15th Ed.). New York, NY: McGraw-Hill. Retrieved on February 28, 2015